Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 10, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 6, 2010, 3:25 PM CDT for Butler County, Chase County, Marion County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2010, 3:25 PM CDT (20:25 UTC)
- Expired
- Apr 6, 2010, 4:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, KS, Chase County, KS, Marion County, KS
The radar
The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 2:08 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1743 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 522 m²/s²
- 0-3 km storm-relative helicity
- 542 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:06 PM CDT, 19 minutes earlier.
Area forecast discussion, Apr 6, 3:06 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 306 PM CDT TUE APR 6 2010 .DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CONVECTION CHANCES TONIGHT AND WIND POTENTIAL WEDNESDAY AFTERNOON. TONIGHT: THE SHORTWAVE IS EXPECTED TO CONTINUE PROGRESSING EAST TONIGHT AND BY 06Z IT WILL EXTEND FROM NORTH CENTRAL KS INTO THE OK PANHANDLE. AT THE SURFACE THE DRYLINE/FRONT WILL COMBINE AND WILL MOVE VERY LITTLE EAST THIS EVENING. BY 03Z THIS FEATURE WILL STRETCH FROM NEAR KEMP TO NEAR KWLD. AFTER 03Z THIS BOUNDARY WILL START TO PUSH EAST FAIRLY QUICKLY AND BY 12Z WILL BE OUT OF THE FORECAST AREA. STORMS SHOULD BE ONGOING TO START THIS PERIOD WITH SOME SEVERE STORMS LIKELY. STILL FEEL THE MAIN THREAT WILL BE LARGE HAIL AND WINDS. HOWEVER THERE STILL APPEARS TO BE A WINDOW FOR A BRIEF TOR BETWEEN 00Z-03Z AS SURFACE WINDS BACK...INCREASING LOW LEVEL SHEAR. FEEL WITHOUT THIS LOW LEVEL BACKING...IT WOULD BE EXTREMELY DIFFICULT TO GET A TOR GIVEN THE LACK OF DIRECTIONAL SHEAR ABOVE 850MB. AFTER 06Z THE BULK OF THE ACTIVITY WILL BE ONLY AFFECTING SE KS WITH THIS ACTIVITY QUICKLY PUSHING OUT OF THE AREA AS SUNRISE APPROACHES. WILL LEAVE HEADLINES AS IS FOR NOW. EVEN THOUGH CENTRAL KS HAS NOT BEEN CLOSE TO WIND ADVISORY CRITERIA YET...THERE SHOULD BE A BRIEF WINDOW AROUND 22Z-00Z WHERE NORTHWEST WINDS GET CRANKED UP. NOTICED THAT SOME SPOTS ACROSS WEST-CENTRAL KS HAVE ALREADY STARTED GUSTING TO NEAR CRITERIA. LAWSON WEDNESDAY: LATEST WATER VAPOR LOOP WAS SHOWING A FAIRLY STRONG POTENTIAL VORTICITY ANOMALY MOVING THROUGH THE CENTRAL ROCKIES. THIS FEATURE IS PROGGED TO MOVE EAST INTO THE FORECAST AREA WEDNESDAY AFTERNOON. AS THIS FEATURE MOVES INTO THE AREA WE WILL SEE GOOD SUBSIDENCE BUILDING INTO THE AREA. ONCE THE COLD POCKET MOVES INTO THE AREA...THE FLOW WILL BECOME UNIDIRECTIONAL WITH GOOD MIXING EXPECTED ESPECIALLY DURING THE AFTERNOON. WIND ADVISORY POTENTIAL LOOKS TO BE A GOOD BET FOR MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS TOMORROW...BUT WE WILL HOLD OFF FOR NOW UNTIL THE CURRENT ADVISORY/WARNINGS EXPIRE TO PREVENT CONFUSION. SOME SCATTERED RAIN SHOWERS MAY ALSO DEVELOP ACROSS CENTRAL KANSAS MAINLY WEDNESDAY MORNING DUE TO THE THETA SURFACES RISING IN RESPONSE TO THE COLD AIR ADVECTION. WEDNESDAY NIGHT-THURSDAY NIGHT: THE UPPER LEVEL RIDGE AND SURFACE HIGH PRESSURE IS EXPECTED TO BUILD EAST FROM THE ROCKIES. AS A RESULT...WE SHOULD SEE MILD AND DRY CONDITIONS. FRIDAY-TUESDAY: THE MODELS ARE PROGGING A FLAT UPPER LEVEL RIDGE TO DOMINATE THE AREA THROUGH THE WEEKEND. THIS WILL SETUP THE LEE SIDE TROF AND CAUSE GUSTY SOUTH WINDS TO PREVAIL THROUGH MUCH OF THE PERIOD ALONG WITH MILD AND DRY CONDITIONS. THERE IS A POSSIBILITY THAT WIND ADVISORY COULD EVEN BE MET ESPECIALLY ON SATURDAY. ANOTHER UPPER LEVEL SYSTEM IS EXPECTED TO DIG INTO THE SOUTHERN ROCKIES EARLY NEXT WEEK. THIS FEATURE WILL HELP DRAW THE LOW LEVEL MOISTURE BACK INTO THE AREA AND BRING A CHANCE OF THUNDERSTORMS BACK INTO THE PICTURE SUNDAY NIGHT INTO TUESDAY MAINLY FOR THE WESTERN HALF OF THE FORECAST AREA. FIRE WEATHER... WE WILL KEEP THE RED FLAG WARNING GOING UNTIL 03Z ACROSS CENTRAL AND SOUTH CENTRAL KANSAS SINCE GUSTY NORTHWEST WINDS ARE EXPECTED TO BUILD INTO THE AREA BEHIND THE DRY LINE/COLD FRONT THIS EVENING. EXTREME FIRE DANGER IS NOT EXPECTED. HOWEVER...OUR MAIN CONCERN IS THE FRONTAL BOUNDARY MOVING THROUGH THE AREA AND GUSTY NORTHWEST WINDS. THIS IN COMBINATION WITH THE POTENTIAL FOR LINGERING FIRES WILL MAKE THEM DIFFICULT TO CONTAIN. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 43 59 35 63 / 10 20 10 0 HUTCHINSON 42 55 34 63 / 10 30 10 0 NEWTON 43 55 35 62 / 10 20 10 0 ELDORADO 45 56 36 62 / 20 20 10 0 WINFIELD-KWLD 45 62 35 62 / 30 10 10 0 RUSSELL 38 50 32 61 / 20 60 0 0 GREAT BEND 39 50 31 62 / 10 50 0 0 SALINA 41 52 35 62 / 10 50 10 0 MCPHERSON 41 54 34 62 / 10 30 10 0 COFFEYVILLE 53 64 38 62 / 60 10 10 0 CHANUTE 50 62 37 61 / 60 10 10 0 IOLA 50 61 37 61 / 60 10 10 0 PARSONS-KPPF 52 63 38 62 / 60 10 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>053- 067>072-082-083-091>096-098>100. RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR KSZ032-033- 047>053-067-069-070-082-091. &&
Hazardous weather outlook, Apr 6, 1:06 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 106 PM CDT TUE APR 6 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-071200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 106 PM CDT TUE APR 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND EAST OF THE KANSAS TURNPIKE...AS A DRYLINE AND COLD FRONT PUSH THROUGH THE AREA. LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO WILL BE POSSIBLE LATE THIS AFTERNOON INTO EARLY EVENING. THE SEVERE THREAT WILL TRANSITION TO MAINLY DAMAGING WINDS FOR SOUTHEAST KANSAS TONIGHT AS THE COLD FRONT PUSHES RAPIDLY EAST. WINDS ARE GOING TO BE GUSTY ACROSS THE ENTIRE AREA TODAY. PLEASE SEE THE LATEST WIND ADVISORY FOR DETAILS. THE GRASSLAND FIRE DANGER INDEX IS EXPECTED TO CLIMB TO EXTREME ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. PLEASE SEE THE LATEST RED FLAG WARNING FOR DETAILS. OUTSIDE OF THE RED FLAG WARNING...GRASSLAND FIRE DANGER WILL BE IN THE VERY HIGH CATEGORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE GRASSLAND FIRE DANGER WILL BE VERY HIGH ACROSS CENTRAL KANSAS AND THE FLINT HILLS ON WEDNESDAY. VERY HIGH FIRE DANGER WILL AGAIN BE POSSIBLE FOR PARTS OF CENTRAL AND SOUTHEAST KANSAS FROM FRIDAY THROUGH SUNDAY. A CHANCE OF THUNDERSTORMS RETURNS TO THE AREA SUNDAY NIGHT. AT THIS TIME...A FEW STRONG STORMS LOOK POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM THIS AFTERNOON UNTIL MIDNIGHT TONIGHT...EAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK/JMC
In the hours before
Special weather statement, Apr 6, 2:25 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 225 PM CDT TUE APR 6 2010 KSZ052-053-069-062030- BUTLER-CHASE-MARION- 225 PM CDT TUE APR 6 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER...CHASE AND MARION COUNTIES... AT 223 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES WEST OF BURNS...OR 17 MILES EAST OF NEWTON...AND MOVING NORTHEAST AT 50 MPH. THESE STORMS ARE EXPECTED TO CONTINUE TO INTENSIFY AND WILL LIKELY BECOME SEVERE. COOK
Local storm report, Apr 6, 3:00 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT TUE APR 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST COTTONWOOD FALLS 38.37N 96.54W
04/06/2010 E60.00 MPH CHASE KS TRAINED SPOTTER
SPOTTER ESTIMATED PEA TO HALF INCH HAIL WITH 50 TO 60 MPH
WINDS.
&&
VJPSpecial weather statement, Apr 6, 3:16 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT TUE APR 6 2010 KSZ069-062045- BUTLER- 316 PM CDT TUE APR 6 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR POTWIN...OR 15 MILES NORTHWEST OF EL DORADO...AND MOVING NORTHEAST AT 50 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COOK
Local storm report, Apr 6, 3:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT TUE APR 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 3 S BURNS 38.05N 96.89W
04/06/2010 E1.00 INCH BUTLER KS EMERGENCY MNGR
&&
JASThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 3:22 AM CDT | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 18 hr |
| Apr 6, 5:10 AM CDT | Red Flag Warning | ICT | Barton, Butler, Chase, Ellsworth, Greenwood, Harper and 8 more | 15 hr |
| Apr 6, 2:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 61 min |
| Apr 6, 3:20 PM CDT | Areal Flood Warning | ICT | Chase | 4 hr |
| Apr 6, 3:55 PM CDT | Areal Flood Warning | ICT | Butler | 5 hr |
| Apr 6, 4:32 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 58 min |
| Apr 6, 4:39 PM CDT | Areal Flood Warning | ICT | Marion | 5 hr |
| Apr 6, 5:18 PM CDT | Flash Flood Warning | ICT | Butler, Chase, Marion | 5 hr |
| Apr 6, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 56 min |
| Apr 6, 5:50 PM CDT | Areal Flood Warning | ICT | Sedgwick | 3 hr |
| Apr 6, 6:08 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 42 min |
| Apr 6, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 30 min |
| Apr 6, 6:43 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.